New Mexico, 2019

High Wind in New Mexico, January 7, 2019

January 7, 2019 · NWS ABQ · 1 event in 1 county or zone

A strong upper level jet in the wake of a departing storm system combined with a sharp surface pressure along the central mountain chain to produce high winds on January 7th. Many areas from the central mountain chain eastward into the eastern plains experienced peak wind gusts between 45 and 55 mph through the afternoon and early evening.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong upper level jet in the wake of a departing storm system combined with a sharp surface pressure along the central mountain chain to produce high winds on January 7th. Many areas from the central mountain chain eastward into the eastern plains experienced peak wind gusts between 45 and 55 mph through the afternoon and early evening. The strongest winds impacted the area around Clines Corners were sustained winds reached 40 mph for a couple hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 7, 2:57 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Jan 7, 2:57 PM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
257 PM MST Mon Jan 7 2019

.SYNOPSIS...
Winds will calm along and east of the central mountain chain this
evening and overnight. Tonight will see mostly clear to partly cloudy
skies with cold air settling into valley locations. This, along with
increased moisture from snow melt will likely produce patchy freezing
fog in northern valley locations Tuesday morning. A weak backdoor
front will bring colder temperatures to eastern New Mexico Tuesday
with fairly tranquil weather over much of the state. Weak showers
will try to enter portions of southern New Mexico Wednesday and
Thursday. Friday will see a chance for some snow showers bringing
light accumulations to the northern mountains Friday.

&&

.DISCUSSION...
Tonight...The pressure gradient aloft and at the sfc creating our
strong west winds along and east of the central mtn chain will
weaken this evening. Inversions will reign supreme tonight as winds
calm after sunset. Low level moisture remains relatively high thanks
to continued snow melt. These ingredients will combine to form areas
of freezing fog overnight into Tue morning for northern valley
locations, including along the San Juan River Basin, the Moreno
Valley, and perhaps in and around Gallup and Grants. Some high clouds
moving over western NM tonight may limit this potential however. It
certainly looks to be hit-or-miss concerning patchy freezing fog.

Midweek...A ridge of high pressure will try to build into southern
NM as a weak backdoor front swings through eastern NM dropping highs
back into the mid 40s to mid 50s Tuesday. Southerly return flow
begins to set up across southern and eastern NM Wed where some
subtropical moisture will try to produce light showers across
southeastern NM. More subtropical moisture along with a weak
disturbance from the EPAC will increase cloud cover and the chance
for light showers for more of southern NM Thu. Daytime highs will be
within several degrees of normal ranging from 40 to 50, with warmer
temperatures entering eastern NM Thu.

Friday-Weekend...Models have been trending toward a more amplified
pattern setting up over the western CONUS Friday. This is now
resulting in a upper disturbance traversing the intermtn west
and will likely produce some showers across the northern mtns of New
Mexico with light snow accumulations. Temperatures fall behind this
system, particularly across the east where another backdoor front
will move through. For the weekend, the synoptic pattern becomes more
unsettled and the forecast less confident. However, it does appear a
one or two weak disturbances will move through NM this weekend,
likely producing cloudy conditions and weak precipitation. Another
stronger system could impact the desert SW sometime early next week.

24/RJH

&&

.FIRE WEATHER...
A short wave trough crossing the NM-CO border today will send a weak
back door front into eastern NM into Tuesday, followed by a vast
ridge of high pressure that will pass overhead through Wednesday and
Thursday. Then, another longwave Pacific trough will move inland
toward NM by Friday with a subsequent, weaker disturbance on its
heels. All in all, a mostly dry and relatively tranquil pattern is
in store for most of northern and central NM this week with minimal
fire weather concerns, aside from poor smoke ventilation and
inefficient mixing.

Surface/20ft winds will shift northerly Thursday night into Friday
as front accompanies the aforementioned trough, and any
precipitation would be light and mostly confined to north
central/northeastern NM. The next weaker disturbance appears to
produce a smattering of rain and high elevation snow late Saturday
into Sunday, but overall wetting precipitation potential is not all
that high just yet.

52

&&

.AVIATION...
18Z TAF CYCLE
VFR conditions have now taken hold across northern and central New
Mexico with fog having eroded and low cloud heights lifting. Areas
of broken to overcast ceilings will linger over the northwestern
quadrant of New Mexico into the afternoon, but ceilings should
generally stay at or above 3500 feet AGL. Winds will be of concern
along and east of the central mountain chain where gusts of 40 to 45
kt will be possible along with mountain wave activity. Redevelopment
of low clouds and fog will be possible again over the northwestern
quadrant of the state late tonight into Tuesday morning with
localized LIFR/IFR conditions.

52

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  17  38  21  45 /   0   0   0   0
Dulce...........................  15  43  18  48 /   0   0   0   5
Cuba............................  23  43  22  46 /   0   0   0   0
Gallup..........................  14  47  18  50 /   0   0   0   5
El Morro........................  10  49  17  48 /   0   0   0   5
Grants..........................  13  48  18  46 /   0   0   0   5
Quemado.........................  21  51  25  51 /   0   0   0   5
Glenwood........................  31  59  35  57 /   0   0   0   5
Chama...........................  13  40  13  43 /   0   0   0   5
Los Alamos......................  27  41  26  43 /   0   0   0   5
Pecos...........................  26  41  23  44 /   0   0   0   5
Cerro/Questa....................  17  39  16  42 /   0   0   0   0
Red River.......................  15  37  15  38 /   0   0   0   0
Angel Fire......................   2  40   1  41 /   0   0   0   5
Taos............................  12  40  12  43 /   0   0   0   5
Mora............................  21  44  19  50 /   0   0   0   5
Espanola........................  20  43  21  47 /   0   0   0   0
Santa Fe........................  27  41  26  42 /   0   0   0   5
Santa Fe Airport................  23  42  21  43 /   0   0   0   5
Albuquerque Foothills...........  27  48  26  46 /   0   0   0   5
Albuquerque Heights.............  27  49  26  47 /   0   0   0   5
Albuquerque Valley..............  19  49  21  48 /   0   0   0   5
Albuquerque West Mesa...........  24  48  24  47 /   0   0   0   5
Los Lunas.......................  12  47  16  47 /   0   0   0   5
Rio Rancho......................  23  48  23  47 /   0   0   0   5
Socorro.........................  23  51  24  50 /   0   0   0   5
Sandia Park/Cedar Crest.........  27  41  24  43 /   0   0   0   5
Tijeras.........................  23  43  21  45 /   0   0   0   5
Moriarty/Estancia...............  15  42  14  47 /   0   0   0   5
Clines Corners..................  23  38  20  42 /   0   0   0   5
Gran Quivira....................  22  45  23  47 /   0   0   0  10
Carrizozo.......................  25  55  26  49 /   0   0   0  10
Ruidoso.........................  29  52  25  49 /   0   0   0  10
Capulin.........................  19  44  19  48 /   0   0   0   0
Raton...........................  18  44  18  50 /   0   0   0   0
Springer........................  19  44  17  50 /   0   0   0   0
Las Vegas.......................  23  39  19  47 /   0   0   0   0
Clayton.........................  26  45  23  51 /   0   0   0   0
Roy.............................  22  42  19  45 /   0   0   0   0
Conchas.........................  27  47  23  51 /   0   0   0   0
Santa Rosa......................  30  47  22  49 /   0   0   0   5
Tucumcari.......................  26  50  22  54 /   0   0   0   5
Clovis..........................  29  52  25  51 /   0   0   0   5
Portales........................  30  53  24  52 /   0   0   0   5
Fort Sumner.....................  27  52  22  50 /   0   0   0   5
Roswell.........................  30  57  30  50 /   0   0   0  10
Picacho.........................  33  55  29  49 /   0   0   0  10
Elk.............................  32  54  28  48 /   0   0   5  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM MST this evening for the following zones...
 NMZ513>515-523-527>529.

&&

24
Hazardous weather outlook, Jan 7, 2:58 AM MST, 13 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
258 AM MST Mon Jan 7 2019

NMZ501>540-081200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
258 AM MST Mon Jan 7 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Tonight

Strong west winds in the higher elevations of the Sangre de Cristos,
the Raton Ridge, the Johnson Mesa and the northeast and central
highlands will gust to around 55 mph from the pre-dawn hours this
morning through early this evening. Areas of blowing snow could
reduce visibility at times, especially in the Sangre de Cristos,
making travel difficult.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

28

In the hours before

Local storm report, Jan 7, 11:24 AM MST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1124 AM MST MON JAN 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             8 SSW SAN MIGUEL        36.87N 106.23W
01/07/2019  E3.5 INCH        RIO ARRIBA         NM   OTHER FEDERAL

            SAN ANTONIO SINK SNOTEL.

0500 AM     SNOW             9 E CUBA                36.02N 106.80W
01/07/2019  E3.5 INCH        RIO ARRIBA         NM   OTHER FEDERAL

            VACAS LOCAS SNOTEL.

0500 AM     SNOW             5 SW BONITO LAKE        33.40N 105.78W
01/07/2019  E1.0 INCH        LINCOLN            NM   OTHER FEDERAL

            SIERRA BLANCA SNOTEL.

0512 AM     SNOW             8 SSW RED RIVER         36.59N 105.45W
01/07/2019  E2.0 INCH        TAOS               NM   PUBLIC

            TAOS SKI AREA.

0522 AM     SNOW             3 ESE ANGEL FIRE        36.38N 105.24W
01/07/2019  E2.0 INCH        COLFAX             NM   PUBLIC

            ANGEL FIRE SKI AREA.

0600 AM     SNOW             5 NW CHAMA              36.95N 106.65W
01/07/2019  E4.0 INCH        RIO ARRIBA         NM   OTHER FEDERAL

            CHAMITA SNOTEL.

0600 AM     SNOW             5 WNW LOS ALAMOS        35.91N 106.38W
01/07/2019  E2.0 INCH        LOS ALAMOS         NM   OTHER FEDERAL

            QUEMAZON SNOTEL.

0700 AM     SNOW             RED RIVER               36.71N 105.42W
01/07/2019  E1.0 INCH        TAOS               NM   PUBLIC

            RED RIVER SKI AREA.

0700 AM     SNOW             4 NW SANDIA PARK        35.21N 106.41W
01/07/2019  E1.0 INCH        BERNALILLO         NM   PUBLIC

            SANDIA SKI AREA.

0700 AM     SNOW             3 NW TRES RITOS         36.16N 105.55W
01/07/2019  E1.0 INCH        TAOS               NM   PUBLIC

            SIPAPU SKI AREA.

0800 AM     SNOW             7 E CANJILON            36.50N 106.31W
01/07/2019  E2.5 INCH        RIO ARRIBA         NM   OTHER FEDERAL

            BATEMAN SNOTEL.

0915 AM     SNOW             1 SSE GALLUP            35.51N 108.73W
01/07/2019  M1.1 INCH        MCKINLEY           NM   COCORAHS

0915 AM     SNOW             ANGEL FIRE              36.39N 105.28W
01/07/2019  M1.0 INCH        COLFAX             NM   COCORAHS

&&

EVENT NUMBER ABQ201900421
EVENT NUMBER ABQ201900422
EVENT NUMBER ABQ201900423
EVENT NUMBER ABQ201900424
EVENT NUMBER ABQ201900425
EVENT NUMBER ABQ201900426
EVENT NUMBER ABQ201900427
EVENT NUMBER ABQ201900428
EVENT NUMBER ABQ201900429
EVENT NUMBER ABQ201900430
EVENT NUMBER ABQ201900431
EVENT NUMBER ABQ201900432
EVENT NUMBER ABQ201900433

RJH
Local storm report, Jan 7, 1:08 PM MST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
108 PM MST MON JAN 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             5 SSW TOADLENA          36.17N 108.93W
01/06/2019  E2.0 INCH        SAN JUAN           NM   OTHER FEDERAL

            NAVAJO WHISKEY CREEK SNOTEL.

1100 AM     NON-TSTM WND GST 1 NNW RUIDOSO           33.35N 105.69W
01/06/2019  M64 MPH          LINCOLN            NM   PARK/FOREST SRVC

            SMOKEY BEAR RAWS.

0120 PM     NON-TSTM WND GST 5 NW NOGAL              33.61N 105.77W
01/06/2019  M68 MPH          LINCOLN            NM   APRSWXNET/CWOP

0300 PM     SNOW             6 WNW TERERRO           35.76N 105.78W
01/06/2019  E2.0 INCH        SANTA FE           NM   OTHER FEDERAL

            SANTA FE SNOTEL.

0300 PM     SNOW             6 ESE MOGOLLON          33.36N 108.70W
01/06/2019  E1.0 INCH        CATRON             NM   OTHER FEDERAL

            SILVER CREEK DIVIDE SNOTEL.

0300 PM     SNOW             11 NNW CANON PLAZA      36.70N 106.25W
01/06/2019  E3.0 INCH        RIO ARRIBA         NM   OTHER FEDERAL

            HOPEWELL SNOTEL.

0500 PM     SNOW             7 ESE CHUPADERO         35.79N 105.80W
01/06/2019  E2.0 INCH        SANTA FE           NM   PUBLIC

            SKI SANTA FE.

0500 AM     SNOW             8 SSW SAN MIGUEL        36.87N 106.23W
01/07/2019  E3.5 INCH        RIO ARRIBA         NM   OTHER FEDERAL

            SAN ANTONIO SINK SNOTEL.

0500 AM     SNOW             9 E CUBA                36.02N 106.80W
01/07/2019  E3.5 INCH        RIO ARRIBA         NM   OTHER FEDERAL

            VACAS LOCAS SNOTEL.

0500 AM     SNOW             5 SW BONITO LAKE        33.40N 105.78W
01/07/2019  E1.0 INCH        LINCOLN            NM   OTHER FEDERAL

            SIERRA BLANCA SNOTEL.

0512 AM     SNOW             8 SSW RED RIVER         36.59N 105.45W
01/07/2019  E2.0 INCH        TAOS               NM   PUBLIC

            TAOS SKI AREA.

0522 AM     SNOW             3 ESE ANGEL FIRE        36.38N 105.24W
01/07/2019  E2.0 INCH        COLFAX             NM   PUBLIC

            ANGEL FIRE SKI AREA.

0600 AM     SNOW             5 NW CHAMA              36.95N 106.65W
01/07/2019  E4.0 INCH        RIO ARRIBA         NM   OTHER FEDERAL

            CHAMITA SNOTEL.

0600 AM     SNOW             5 WNW LOS ALAMOS        35.91N 106.38W
01/07/2019  E2.0 INCH        LOS ALAMOS         NM   OTHER FEDERAL

            QUEMAZON SNOTEL.

0700 AM     SNOW             RED RIVER               36.71N 105.42W
01/07/2019  E1.0 INCH        TAOS               NM   PUBLIC

            RED RIVER SKI AREA.

0700 AM     SNOW             4 NW SANDIA PARK        35.21N 106.41W
01/07/2019  E1.0 INCH        BERNALILLO         NM   PUBLIC

            SANDIA SKI AREA.

0700 AM     SNOW             3 NW TRES RITOS         36.16N 105.55W
01/07/2019  E1.0 INCH        TAOS               NM   PUBLIC

            SIPAPU SKI AREA.

0800 AM     SNOW             7 E CANJILON            36.50N 106.31W
01/07/2019  E2.5 INCH        RIO ARRIBA         NM   OTHER FEDERAL

            BATEMAN SNOTEL.

0915 AM     SNOW             1 SSE GALLUP            35.51N 108.73W
01/07/2019  M1.1 INCH        MCKINLEY           NM   COCORAHS

0915 AM     SNOW             ANGEL FIRE              36.39N 105.28W
01/07/2019  M1.0 INCH        COLFAX             NM   COCORAHS

&&

EVENT NUMBER ABQ201900412 ABQ201900419 ABQ201900420 ABQ201900413
ABQ201900414 ABQ201900415 ABQ201900418 ABQ201900421 ABQ201900422
ABQ201900423 ABQ201900424 ABQ201900425 ABQ201900426 ABQ201900427
ABQ201900428 ABQ201900429 ABQ201900430 ABQ201900431 ABQ201900432
ABQ201900433

GUYER

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Highlands

When
January 7, 4:45 PM MST to 6:15 PM MST
Where
Central Highlands forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

Clines Corners reported sustained winds of 40 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791943.